Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


How to Follow Up a Blip
Feb 25, 2004

Positive since 94. Was treatment naive when I started first combo of Sustiva+Combivir in May/2002, when VL>75,000 and T4=320. Achieved undetectable by Dec/2002 and T4's have risen to 750 over time. I have been near-perfect compliant (missed only 2 doses-nonconsecutive- in the past 1.5 years and am a few hours late once a week or so), but just got back a VL of 400 (T4 slightly down to 695). Doctor says ok to wait and retest in 3-4 months when I am due for my next tests. 400 VL is making me nervous, seems like that is border-line between a blip and possible failure. I'd feel better if I knew the exact steps I should take at this point (repeat VL test sooner? how soon? what actions do I take based on the 2nd reading? what if it comes back lower but still detectable? when is it appropriate to consider stopping meds to do resistance testing, or just intensify current therapy, what are the intensification options for my combo, etc.)? Thanks- the news has really thrown me, I was expecting to remain undetectable for at least a few more years.

Response from Dr. Henry

Most blips (level between 50 and 500) in the setting of no past failures and good adherence and control are indeed nothing to worry about and not predictive of impending failure of the regimen. Since both the doc and patient can get nervous about that despite the reassuring data I often will recheck the viral load sooner to spell relief for the anxiety created if nothing else. If the viral load is still a blip or more I then get a resistance test and consider a quick switch or intensification depending oon the situation. KH



Previous
Can T-20 be effective after treatment stoppage?
Next
a thank you note to brian

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement